Alert archive / Arkansas / Flash Flood Warnings in 2009
Flash Flood Warning 169, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Sep 15, 2009, 1:41 PM CDT for 5 counties in Arkansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 15, 2009, 1:41 PM CDT (18:41 UTC)
- Expired
- Sep 15, 2009, 4:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Craighead County, AR, Crittenden County, AR, Cross County, AR, Lawrence County, AR, Poinsett County, AR
The radar
The Memphis radar (KNQA), 71 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 3:00 PM CDT | FLASH FLOOD | 1 N Greenfield, AR | ESTIMATED SIX INCHES OF WATER ON RESIDENTIAL PROPERTIES NEAR THE CRAIGHEAD AND POINSETT COUNTY LINES. HOMES RECEIVED MINOR INDOOR FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 6.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 567 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 453 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 151842
FFWMEG
ARC031-035-037-075-111-152145-
/O.NEW.KMEG.FF.W.0169.090915T1842Z-090915T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
141 PM CDT TUE SEP 15 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
NORTHERN CROSS COUNTY IN EASTERN ARKANSAS...
SOUTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
POINSETT COUNTY IN EASTERN ARKANSAS...
* UNTIL 445 PM CDT
* AT 141 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF
RAINFALL HAS OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND
THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN
OVER THE NEXT COUPLE OF HOURS.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
INCLUDE BLACK OAK...GREENFIELD...EGYPT AND CASH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3593 9104 3597 9082 3598 9029 3540 9029
3530 9021 3522 9024 3515 9042 3537 9102
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 12:48 PM CDT, 53 minutes earlier.
Area forecast discussion, Sep 15, 12:48 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1248 PM CDT TUE SEP 15 2009
.PREV DISCUSSION... /ISSUED 1046 AM CDT TUE SEP 15 2009/
HAVE EXPANDED THE FLASH FLOOD WATCH TO INCLUDE THE WHOLE SERVICE
AREA THROUGH WEDNESDAY. WITH PERSISTENT UPPER LOW EXPECTED AND
PRECIPITABLE WATER VALUES AROUND 2 INCHES...HEAVY RAIN IS LIKELY.
BELLES
&&
.PREV DISCUSSION... /ISSUED 400 AM CDT TUE SEP 15 2009/
A STUBBORN OMEGA BLOCKING PATTERN REMAINS IN PLACE OVER THE U.S.
WITH SEVERAL SLOW MOVING CUT-OFF LOW PRESSURE SYSTEMS TRAPPED
UNDER THE PERSISTENT RIDGE PATTERN OVER THE CENTER OF THE COUNTRY.
THE NEARLY VERTICALLY STACKED LOW OF GREATEST INTEREST IMPACTING
THE WEATHER ACROSS THE MID SOUTH IS POSITIONED OVER THE ARKLATEX
REGION THIS MORNING. THIS LOW PRESSURE SYSTEM HAS REMAINED NEARLY
STATIONARY OVER THE PAST 24 HOURS AND WILL ONLY MOVE VERY SLOWLY
NORTHEASTWARD OVER THE NEXT COUPLE OF DAYS.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER
MUCH OF THE MID SOUTH THROUGH THE REMAINDER OF THIS WEEK. THE
GREATEST POTENTIAL FOR SHOWERS AND THUNDERSTORMS SHOULD REMAIN
ACROSS SOUTHWEST SECTIONS OF THE MID SOUTH THROUGH WEDNESDAY.
THESE AREAS HAVE ALREADY EXPERIENCED HEAVY RAINFALL OVER THE PAST
COUPLE OF DAYS WITH 1 AND 3 HOUR FLASH FLOOD GUIDANCE AT OR BELOW
2 INCHES IN MANY AREAS SOUTH AND WEST OF MEMPHIS. ADDITIONAL
HEAVY RAINFALL OVER THE NEXT COUPLE OF DAYS WILL LIKELY RESULT IN
SOME FLASH FLOODING. THESE LOCATIONS COULD RECEIVE SEVERAL
ADDITIONAL INCHES OF RAIN IN SLOW MOVING THUNDERSTORMS AS THE
AIRMASS REMAINS VERY MOIST AND UNSTABLE (PRECIPITABLE WATER VALUES
IN EXCESS OF 2 INCHES AND SBCAPES RANGING FROM 1000-1500J/KG). A
FLASH FLOOD WATCH WILL BE ISSUED FOR THESE AREAS FROM MEMPHIS
SOUTH AND WEST THROUGH 00Z THURSDAY. A FEW STRONG STORMS WITH
GUSTY WINDS MAY ALSO OCCUR...BUT THE PRIMARY THREAT REMAINS FLASH
FLOODING. THE FLASH FLOOD THREAT WILL LIKELY EXPAND FURTHER NORTH
AND EAST OVER THE NEXT COUPLE OF DAYS AND THE FLASH FLOOD WATCH
MAY NEED TO BE EXPANDED IN LATER FORECASTS.
THE SLOW MOVING UPPER LOW IS NOW FORECAST BY BOTH THE GFS AND
ESPECIALLY THE ECMWF TO LINGER OVER THE AREA THROUGH NEXT WEEKEND.
THIS WILL KEEP CHANCES FOR SHOWERS AND THUNDERSTORMS OVER THE AREA
ALONG WITH CONTINUED BELOW AVERAGE TEMPERATURES AS A RESULT OF THE
INCREASED CLOUD COVER AND RAIN.
BY EARLY NEXT WEEK...THE BLOCKING PATTERN MAY BEGIN TO BREAK DOWN
WITH THE LATEST MEDIUM RANGE MODEL GUIDANCE NOW SUGGESTING A
STRONGER NORTHERN STREAM IMPULSE MOVING OUT OF THE NORTHWEST
CANADIAN PROVINCES AND INTO THE EASTERN U.S. BY MID WEEK. THIS
WOULD EFFECTIVELY KICK THE STALLED UPPER LOW CURRENTLY STUCK OVER
THE FORECAST AREA EAST AND DRIVE A STRONG COLD FRONT THROUGH THE
AREA. THERE STILL REMAINS SOME DIFFERENCES IN THE TIMING OF THE
FRONTAL PASSAGE AMONG THE DIFFERENT MODEL SOLUTIONS. FOLLOWING THE
FRONTAL PASSAGE...A RETURN TO DRY AND EVEN COOLER WEATHER IS
ANTICIPATED.
JLH
&&
.AVIATION...
18Z TAF SET
UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO PRODUCE BANDS OF
LIGHT TO MODERATE RAIN OVER THE CWA. ISOLATED TSRA COULD OCCUR
WITH THE BANDS. KJBR AND KMEM WILL CONTINUE TO SEE ONE OF THOSE
BANDS MOVING THROUGH OVER THE NEXT 1-2 HOURS. EXPECT THERE TO BE A
BREAK DURING THE LATE AFTERNOON INTO THE EVENING. CONDITIONS MAY
IMPROVE TO VFR DURING THIS TIME. HOWEVER BY MIDNIGHT ANOTHER ONE
BAND WILL MOVE INTO THE AREA AND SPREAD NORTHWARD DURING THE
MORNING HOURS. LOW CIGS AND VSBYS WILL BE POSSIBLE WITH THE BAND.
THEREAFTER...LOW CIGS WILL LIKELY CONTINUE THROUGH 18Z. NE WINDS AT
SPEEDS OF 8-10 KTS CAN BE EXPECTED OVER THE NEXT 24 HOURS.
KRM
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 80 71 80 71 / 100 80 90 80
MKL 80 69 79 68 / 90 80 80 70
JBR 78 70 79 68 / 100 80 80 60
TUP 81 70 80 70 / 100 80 90 80
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Sep 15, 5:02 AM CDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 502 AM CDT TUE SEP 15 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-161215- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 502 AM CDT TUE SEP 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF EASTERN ARKANSAS...NORTHWEST MISSISSIPPI...AND SOUTHWEST TENNESSEE. THIS WATCH INCLUDES THE MEMPHIS METROPOLITAN AREA. NUMEROUS SHOWERS AND THUNDERSTORMS WILL REPEATEDLY MOVE OVER THE WATCH AREA WITH VERY HEAVY RAINFALL RATES. SEVERAL INCHES OF RAIN WILL BE POSSIBLE OVER THESE AREAS WHICH MAY LEAD TO FLASH FLOODING. A FEW STRONG STORMS WITH GUSTY WINDS WILL ALSO BE POSSIBLE OVER THE MID SOUTH TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HEAVY RAINFALL AND THE THREAT FOR FLASH FLOODING WILL CONTINUE OVER PORTIONS OF THE MID SOUTH THROUGH THE END OF THE WEEK. THE FLASH FLOOD WATCH FOR SOUTHWESTERN PORTIONS OF THE MID SOUTH WILL REMAIN IN EFFECT THROUGH WEDNESDAY EVENING AND LATER FORECASTS MAY NEED TO EXTEND THE WATCH FURTHER NORTH AND EAST AND PAST WEDNESDAY EVENING. PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS FOR ADDITIONAL INFORMATION CONCERNING THE THREAT FOR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING THIS WEEK TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MEMPHIS. JLH
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 4:15 AM CDT | Flash Flood Watch | MEG | Clay, Craighead, Crittenden, Cross, Greene, Lawrence and 6 more | 4 days |
| Sep 15, 9:36 AM CDT | Flash Flood Warning | MEG | Lee, Phillips | 3 hr |
| Sep 15, 9:58 AM CDT | Flash Flood Warning | MEG | Crittenden, Cross, St. Francis | 3 hr |
| Sep 15, 10:51 AM CDT | Flash Flood Warning | MEG | Craighead, Cross, Lawrence, Poinsett | 3 hr |
Nearby
Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.